|Year : 2022 | Volume
| Issue : 4 | Page : 330
Chlorpromazine-Induced cataract and corneal pigmentation
Department of General Ophthalmology, Aravind Eye Hospital and Post Graduate Institute of Ophthalmology, Tirunelveli, Tamil Nadu, India
|Date of Submission||09-Jul-2022|
|Date of Decision||27-Jul-2022|
|Date of Acceptance||15-Aug-2022|
|Date of Web Publication||19-Dec-2022|
Aravind Eye Hospital and Post Graduate Institute of Ophthalmology, Tirunelveli, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Prakash S. Chlorpromazine-Induced cataract and corneal pigmentation. TNOA J Ophthalmic Sci Res 2022;60:330
Chlorpromazine is used in treating schizophrenia but on long-term usage can cause irreversible ocular toxicity affecting the cornea, conjunctiva, and lens. It is hypothesised that phenothiazines denature proteins when exposed to light; the proteins then become opacified and are deposited in ocular tissues.,,, Herewith, we report a 54-year-old chronic schizophrenia patient who was treated with chlorpromazine hydrochloride 300 mg/d for the past 15 years. On examination, the visual acuity was 6/9 in both eyes. On slit lamp examination, both eyes revealed discrete yellow refractile deposits on the corneal stroma and characteristic bilateral stellate-shaped anterior sub-capsular cataract [Figure 1]. Fundus examination was normal in both eyes.
|Figure 1: Slit lamp photographs show yellowish stellate-shaped characteristic anterior sub-capsular cataract in the right eye (a), left eye (b), and fine discrete yellow refractile deposits in the posterior stroma in the right eye (c) and left eye (d)|
Click here to view
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consents forms. In the form patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Greiner AC, Berry K. Skin pigmentation and corneal and lens opacitieswith prolonged chlorpromazine therapy. Can Med Assoc J 1964;90:663-5.
Howard RO, McDonald CJ, Dunn B, Creasey WA. Experimental chlorpromazine cataracts. Invest Ophthalmol 1969;8:413-21.
Deluise VP, Flynn JT. Asymmetric anterior segment changes induced by chlorpromazine. Ann Ophthalmol 1981;13:953-5.
Siddall JR. The ocular toxic findings with prolonged and high dosage chlorpromazine intake. Arch Ophthalmol 1965;74:460-4.
Webber SK, Domniz Y, Sutton GL, Rogers CM, Lawless MA. Corneal deposition after high-dose chlorpromazine hydrochloride therapy. Cornea 2001;20:217-9.